A CLL patient with an allergy to Tylenol, which is clearly noted in his chart, is treated at MD Anderson. Before his Rituxan infusion the nurses try to give him -- what else? -- Tylenol.
Another CLL patient -- me -- arrives for his first day of R-CVP therapy. “So, what are we doing today?” I ask the chemo nurse. “FCR,” he says.
A patient with a high lymphocyte count goes to a leading cancer center, Dana Farber, to find out what’s wrong. He is diagnosed with CLL by one of the "names" in the business. Chemo nets the patient a CR; it is only when he is coming out of remission two years later that he discovers, at the Mayo Clinic, that he has Mantle Cell Lymphoma (a much more aggressive disease) and was misdiagnosed in the first place.
These stories have one thing in common: No matter where you go for diagnosis, care, or treatment, people are fallible. A chart is not read. Chemo orders are misread. Assumptions are made at diagnosis when every last “t” should be crossed and “i” dotted. People get busy, sloppy, or inattentive. It happens in all walks of life, and one should not assume that the gravity of the situation -- your health, your life and death -- inevitably provides an extra measure of competence.
I will never forget the e-mail I received from the woman with stable CLL who went to see a world-famous expert and was told that her platelets had crashed. Which had her in quite a panic until the doctor realized he was reading someone else's CBC.
The purpose of this post is not to slam health care professionals, most of whom do a good job in a busy and stressful environment. It is to remind you, dear patient, to stay on top of all the little things so that they don’t become big ones. As a managing editor told me when I was a cub reporter: “When you assume something you make an "ass" out of ‘u’ and ‘me.’" Corny as hell, but prophetic.
Or as Ronald Reagan said about treaties with the Soviets, “Trust but verify.”
Or as the woman I know who went in for a mastectomy and had the wrong breast removed said, “How was I supposed to know that I had to remind them which breast to remove?”
Read here about a man who went to the Mayo Clinic and lost an eye because he assumed he was being seen by a doctor but was instead being seen by a man who looked like a doctor and acted like a doctor but was in fact a convicted criminal with no medical training. How was he to know the man was not a doctor?
How was our patient at Dana Farber to know that he had been misdiagnosed? Sadly, this error was to cost him his life, for at relapse he had to proceed immediately to a risky stem cell transplant and was unable to get anything close to the CR that was required for it to have a real chance of success. All too late he learned about a certain chromosomal translocation, t(11.14), that his first doctor should have been on top of.
That is the most extreme and tragic example of what can go wrong, for the patient tried to do everything right and the system failed him. Try as hard as we might, we cannot always navigate safely through a world of strange words, concepts, procedures, and tests.
But we have to try. Our only recourse is to follow my managing editor’s advice and assume nothing, not even the most simple or obvious thing.
For example, Marilyn or I check every chemo bag that is attached to my IV pole. Does it say "David Arenson" on the bag? Is the name of the drug correct? Is the dosage as planned?
Caretakers are extremely helpful for patients who are feeling sick, or worried and anxious, or who have been turned into zombies by medications. Benadryl lowers my IQ by about 50 points. Me . . . want . . . sleep.
In the case of the Tylenol at MD Anderson, the patient noticed the error. Later, as he snoozed away thanks to premeds with Rituxan dripping into his veins, his wife noticed that his blood pressure was not being taken, which is supposed to be standard procedure at MDA. That was error #2 of the day.
This sort of thing happens all the time. I know of one CLL patient who was given massive amounts of Decadron because the nurses did not understand the conversion between dosages of different steroids. 40 mg of prednisone does not equal 40 mg of dexamethasone (Decadron). Somebody assumed something and made an ass of themselves. Fortunately, no real harm was done.
Many patients live to tell the tale of a symptom that is ignored or dismissed but that turns out to mean something. My initial drop in hemoglobin last year, which my doctor and the head nurse assumed was due to marrow impaction, seemed a little too suspiciously rapid to me for comfort. I knew it was AIHA before they did, and it was only my insistence on tests being done that confirmed the diagnosis before I collapsed in the street.
Of course, like everyone else, I am not always so lucky at second-guessing and fielding curveballs. In March I made an appointment to see a dermatologist. When I got there I was seen by the physician's assistant, who used liquid nitrogen to burn off a few suspicious keratoses on my head. Later I asked why the doctor did not see me and was told that upon arrival I should "ask for the doctor specifically," otherwise he would probably delegate to the PA if he thought the issue at hand wasn't significant.
Well, it's all significant to me, and I had assumed -- oops, there's that word again -- that if I made an appointment to see a doctor, that's who I would see. I had better luck than the Mayo eye patient but still was blindsided by this wrinkle in the process. On my next visit, three months later, I asked for the doctor, who saw a suspicious growth that was biopsied and which turned out to be a squamous cell carcinoma. The PA had tackled it with liquid nitrogen during my previous visit to little avail; would a better-trained eye have noticed something "significant" at that time and handled it better?
Live and learn.
Treatment, obviously, is one area where getting it right is essential, especially when it comes to chemotherapy. Here are some common sense precautions you can take:
Arrive on chemo day knowing what is supposed to happen. Bring a complete list of drugs and dosages, including premedications. Try to bring a caregiver with you, especially if this is your first chemo experience, who can stay on top of things, including your reactions when the drugs are infused. More than once Marilyn noticed that my face would get flush during Rituxan therapy. You cannot see your own face, and if the premeds have zonked you out, you may not be aware as other symptoms come on. Nurses can get busy and step away; caregivers can watch things like a hawk.
Verify with the chemo nurse what is to be done, in what order, and at what dose and rate of administration. Let the nurse know if you have any allergies, or suspected allergies, to any of the drugs. Do not hesitate to ask to speak to your doctor, or the doctor on duty, if you have any concerns.
All this comes under the heading of "why you should become an educated patient," or at least an organized and thorough and vigilant one. Do not hesitate to be a pain, or to ask "stupid questions." Many health care workers appreciate patients who try to make sure things are going right. That benefits everyone.
Where does blind trust lead you? Perhaps to where you want to go. Or perhaps to life without an eye. As Louis Pasteur once said, "Do you ever observe to whom the accidents happen? Chance favors only the prepared mind."
5 Years Since I started on Ibrutinib for my CLL (chronic lymphocytic leukemia) in a Phase 1 Clinical Trial at Ohio State - May 5, 2017 marked 5 years since I swallowed my first 3 capsules of PCI-32765, now better known as ibrutinib or Imbruvica. I still take 3 battleship grey ca...
1 week ago